Cocaine Overdose Signs, Symptoms, and Treatment
If you think you or someone you know is experiencing an overdose on cocaine, call 911 right away.
Cocaine is a highly addictive and illegal stimulant drug made from the coca plant which is native to South America.1,2 It is designated a Schedule II substance by the United States Drug Enforcement Administration.3,4
In this article, you’ll learn about cocaine overdose symptoms, dangers, and how cocaine overdoses are treated.
What Happens During a Cocaine Overdose?
During a cocaine overdose, a person has used enough cocaine to result in serious adverse effects that may include life-threatening symptoms or cause death.2 An overdose can occur after using cocaine by itself or in addition to other drugs.2
It is especially risky to drink alcohol or use other drugs like heroin at the same time as using cocaine as this can lead to overdose.2
Cocaine has the potential to negatively affect every organ in the body, but it poses the deadliest threat to the cardiovascular system by acting in a way that alters critical functions of the heart and blood vessels.8
Cocaine Overdose Symptoms
An individual who overdoses on cocaine might experience both physiological and psychological symptoms.2
The physiological cocaine overdose symptoms can include:2
- Elevated blood pressure.
- Heart attack.
- Elevated body temperature.
- Irregular heartbeat.
- Trouble breathing.
There can also be psychological cocaine overdose symptoms such as:2,8
How to Respond in the Event of a Cocaine Overdose
Immediately dial 911 if you or someone you love is experiencing symptoms of a cocaine overdose.
When a person overdoses on cocaine, professional medical assistance is needed right away.8 While you wait for emergency medical care to arrive, you can try to keep the person safe by:
- Staying with them and letting them know help is on the way.
- Laying the person on their side and moving objects that could harm them if they are having seizures.
How Can Emergency Responders Treat a Cocaine Overdose?
Unfortunately, there is no current medication that can be administered to reverse a cocaine overdose. Instead, trained medical personnel will treat a cocaine overdose by treating the symptoms associated with it.2
Oftentimes, a cocaine overdose causes a seizure, heart attack, or stroke. In response to these conditions, emergency medical professionals will try to:2
- Stop the seizure.
- Get blood flowing to the heart again (medical response to a heart attack).
- Return the flow of oxygen-rich blood to the part of the brain affected (medical response to a stroke).
Finding Treatment for Cocaine Addiction
Whether someone has previously experienced a cocaine overdose or is showing signs of cocaine addiction, finding treatment can be lifesaving. At Greenhouse Treatment Center—a drug rehab near Dallas—we provide a full continuum of effective addiction recovery care with various types of addiction treatment including:
- Medical detox
- Inpatient drug and alcohol rehab
- Outpatient addiction treatment in Dallas
- Sober living homes in Arlington
If you or a loved one is in need of help for cocaine addiction, call us at to learn more about starting the treatment admissions process. Admissions navigators are available 24/7 to answer any questions you may have about using insurance to pay for rehab or other payment methods. You can also instantly and securely online.